Illinois, 2001Lightning Strike in Illinois, July 23, 2001
July 23, 2001 · NWS LSX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 23, 2:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON JUL 23 2001
FCST PROBS ELUDED TO THE LAST FEW DAYS...NAMELY HEAT AND POPS...CONT
TO BE THE SAME CHALLENGES TDA. ELEMENTS HAMPERING THIS ASSESMENT
INCLUDE RESOLVING THE IMPORTANT FOCUSING BNDRYS FOR ORGANIZED PCPN
AND THE FACT THAT WHILE THE MDLS ALL CRANK OUT PCPN...THE AREAL
COVERAGE IS WAY OVERDONE.
IN THE NEAR TERM...AIRMASS IS VERY UNSTBL ACRS THE RGN ATTM.
UNORGANIZED SCT PULSE STORMS AGAIN HV FIRED UP ACRS SE MO. THESE
SHUD DISPLAY TYPICAL DIURNAL NATURE AND DSIPT LATER THIS EVNG.
QUESTION MARK IS ACTVTY ASSOCD WITH BNDRY OVR NRN SXNS. WELL
DEFINED BNDRY EXTDS FM NE IL TO SOUTH OF UIN-MKC LN INTO ERN KS.
MORE ORGANIZED TSRA HV DVLPD ALG THE BNDRY OVR CNTRL/NRN IL WHERE DP
LYR SHEAR IS MORE FVRBL. FM WC IL INTO NC MO THE COVERAGE HAS BEEN
ISOLD TO SCT. MDLS CONT TO SINK THIS BNDRY SOUTH OF STL TNGT AS A
WK VORT CNTR DROPS SE FM IA ALG THE MS RVR WITH PCPN ALG THE BNDRY.
CNVCTV COLD POOLS OVR IL ARE HELPING DRIVE THE BNDRY IN THAT RGN BUT
PUSH DOESN'T APPEAR ALL THAT GREAT OVR MO INTO IA. I QUESTION THE
EXTENT OF THE SWD PUSH BUT I-70 VCNTY IS MORE RSNBL THAT SRN CWFA.
HV OPTED TO JUST GO WITH SCT COVERAGE TNGT GIVEN THE FACT THERE ARE
ALREADY STRMS.
FOR TUE...AM LEANING MORE TWDS AN ETA SOLN THIS WUD SUGGEST KPG
GREATEST POP THREAT ALG AND SOUTH OF THE BNDRY. MY GUESS IS THIS
WUD BE FM STL SWD AND BLV COVERAGE WUD AGAIN BE MORE SCT AND THUS HV
BACKED OFF THE HI POPS OF THE MOS GUID. EXCSV HT WARNING WL CONT IN
ALL BUT NE MO/WC IL PER PRVS FCST AND WUD ANTICIPATE HIGHS A TAD
LOWER THAN TDA.
HV LEANED TWDS ETA SOLN WITH A SLOWER FROPA TUE NGT INTO WED.
SHRTWV MOVG THRU THE MIDWEST AND ASSOCD LRG SCALE FRCG SUGGESTS
GREATEST THREAT OF ORGANIZED CNVCTN TUE NGT INTO WED ALG AND NORTH
OF THE BNDRY...WHICH WUD BE OVR NRN SXNS OF THE CWFA. MORE CLDS AND
THREAT OF PCPN ON WED ASSOCD WITH FRONT MOVG INTO THE RGN SHUD HOLD
HI TMPS DOWN.
IN THE EXTDD...NEW AVN IS NOW VERY AGRSV PUSHING THE FNT INTO THE
LWR MS VLY BY THURS WITH COOLER AND MUCH DRIER AIR SPRDG ACRS THE
MID MS VLY. CLIMO-WISE...FNTS TYPICALLY HV A HARD TIME GETTING MUCH
SOUTH OF THE OZARKS THIS TIME OF YR. GIVEN LACK OF AMPLITUDE TO UPR
FLOW I AM NOT INCLINED TO BUY INTO THIS SOLN YET AND HV KEPT WITH
THE FLAVOR OF THE PRVS EXTDD FCST.
.STL...EXCESSIVE HEAT WRNG THRU TUE FOR MOST OF CNTRL/EC MO AND
SW IL
GLASSIn the hours before
Special weather statement, Jul 23, 10:45 AM CST, 5 hours 45 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-240100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT MON JUL 23 2001
THE SEVERE WEATHER THREAT: NONE.
FOR THE PERIOD: THIS AFTERNOON AND TONIGHT.
THE WEATHER OUTLOOK: A HOT...HUMID AND UNSTABLE AIRMASS WILL REMAIN
ENTRENCHED OVER THE REGION TODAY. HOWEVER...A LARGE DOME OF HIGH
PRESSURE IN THE UPPER ATMOSPHERE AND THE ENSUING LACK OF DEEP LIFT
WILL INHIBIT THE DEVELOPMENT OF ORGANIZED SEVERE THUNDERSTORMS
THROUGH EARLY TUESDAY MORNING. ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND TONIGHT...HOWEVER T^HE MAIN THREAT
FROM THESE WOULD BE HEAVY RAINFALL DUE TO SLOW MOVEMENT AND POSSIBLY
SOME SMALL HAIL.
GLASS
Lightning, Macoupin
- When
- July 23, 4:30 PM CST
- Where
- Macoupin County, Chesterfield
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
A lightning strike caused an estimated $100,000.00 damage to grain bins at a grain elevator business in Chesterfield.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 23, 20013 deaths · 1 event
- Hail and Damaging Wind in South Dakota, July 23, 20017 injured · $213,000 · 1 in hail · 2 events
- Flooding in Florida, July 23, 2001$1.6 million · 6 events
- Hail and Damaging Wind in Colorado, July 23, 2001$612,000 · 2.25 in hail · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 2001$195,000 · 65 kt wind · 17 events
- Hail and Damaging Winds in Illinois, July 23, 2001$265,000 · 52 kt wind · 9 events
- Flash Flooding in Michigan, July 23, 2001$150,000 · 2 events
- Flash Flood in Florida, July 23, 2001$150,000 · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2001$100,000 · 86 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 23, 2001$55,000 · 1.75 in hail · 15 events
- Flood in Florida, July 23 to 24, 2001$100,000 · 1 event
- Damaging Wind in Florida, July 23, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258551.